Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Switching Medication and Side Effects

03/12/2007

Question:

I have been on lexepro for a couple of years. I am on 20ml a day which is the highest dose I am told. I have added effexor xr in the passed but that made things worse. I was wondering if their is a medication to safely boost this or is there a medication I could go on instead. I tried to go off before and go on zoloft but had a bad recation when swithching, I had very bad anxiety and my doctor put me back on my dose of lexepro. Which worked for about 4 months but now it seems not to be workiing as good. Any sugestions. I am afraid to swithch because of my reactions.

Answer:

I really cannot make a clinical decision about medication, but there are several classes of antidepressants available, and with close supervision, many of them can be used together.  Some people who have severe depression may benefit from a "mood stabilizer" often used to treat manic-depression (or bipolar affective disorder).  Some of these drugs include lamictal, depakote and others.  Other times, adding a small dose of buprionin or a tri-cyclic antidepressant (like nortriptyline) or a medication like trazodone may be beneficial.  Please, continue to talk to you physician to find something that works for you.

If you are not also getting counseling and therapy, that could be an addition to your treatment that is not a medication, but can have excellent results.  Several studies have shown that for depression and anxiety, people who use both medication and therapy tend to do better, and for longer, than do people who only use of these methods.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati